Why Are Some Drugs Snorted?
Snorting drugs, also known as insufflation, has been around for centuries. Hundreds of years ago, North American native cultures ground tobacco leaves into a fine powder called snuff in order to snort the drug instead of smoke it. Their reasoning was simple – snorting the drug caused them to feel the effects almost immediately.
The nasal passageways in your nose contain hundreds of tiny blood vessels that are close to the surface. This is one of the reasons your nose bleeds so easily compared to other areas covered with skin. When a drug is snorted, the fine powder is absorbed by these blood vessels and enter the bloodstream instantly, causing an almost immediate high.
While this immediate high may draw some individuals to insufflation, there are many dangers associated with it. Permanent damage can be caused to nasal passageways after prolonged use, as well as an increased risk of contracting bloodborne diseases such as Hepatitis C through those thin blood vessels.
Repeated insufflation will also cause nasal passageways to produce more mucous to protect blood vessels, resulting in a ‘tolerance’ effect. Increased mucous can decrease a drug’s effectiveness, which can potentially cause an individual to increase their dose to a fatal level.
What Is Heroin?
Heroin is in the classification of drugs known as opioids. It is derived from a substance known as morphine, which is harvested from the Asian opium poppy plant in a process that removes the natural sap from the seed pod of the plant.
Although the morphine concentrate is considered a natural substance, it is combined with many dangerous chemicals to produce the final product of heroin. This process, and the final product, are anything but natural.
The final heroin product can come in many varieties, including white or brown powder or a black, tar-like substance. Heroin can be introduced into the human body through various methods including smoking, injecting (shooting), or snorting (insufflation). Each method can produce a variation of the high, but all have a high risk for addiction.
Snorting vs Shooting Heroin
With the ongoing opioid epidemic that is hitting the United States right now, heroin addiction is more prevalent now than it has been in decades. Specifically speaking in terms of new heroin users, this number has doubled from 2005 to 2012. In 2010 alone there were 2,789 heroin overdoses that resulted in death, a number that has doubled since the previous decade.
With this shift in heroin users, hospitals and rehab facilities are seeing more and more suburban housewives, successful businessmen, and many young teens suffering from addiction and overdoses. There has also been a noticeable shift in the method of taking heroin, with more young adults and teens reporting snorting the drug than have in the past.
For many, the act of snorting heroin seems safer than injecting or shooting it. Widespread campaigns demonstrating the dangers of sharing needles and contracting bloodborne diseases have been partially responsible for this shift. For others, the act of injecting a drug intravenously is a big leap and snorting doesn’t fit the drug stereotype as much.
Regardless of an individual’s reasoning for shooting or snorting heroin, both methods are extremely dangerous and can result in addiction after just one dose. Snorting heroin can also cause the contraction of blood borne diseases through the thin membranes in the nose, making it just as dangerous as shooting.
Signs Of Heroin Abuse
The signs and symptoms of snorting heroin can appear immediately in an individual. Insufflation delivers the dose of heroin directly to the bloodstream through membranes in the nasal passageway causing an almost immediate high. If you suspect a loved one is high on heroin, look for the following signs:
- Vomiting or nausea
- Low respiration (breathing) rate
- Low heart rate
- Loss of consciousness
Prolonged use of heroin can be extremely hard on the body. As heroin use continues, the body will naturally build a tolerance to the drug. This tolerance can cause an increase in the dose or frequency an individually will take heroin, increasing the risks that come along with it.
Outside of the risk of fatal overdose and addiction, other long-term signs of heroin abuse include:
- Infection of nasal passageways
- Frequent nosebleeds
- Liver and kidney failure or disease
- Heart complications
- Increased anger or agitation with normal stimulus
- Lung infections and diseases
- Collapsed veins
- Inability to regulate behavior
If you or a loved one is suffering from heroin abuse in any form, you are not alone. This is a growing epidemic in the United States that is affecting millions of people regardless of race, gender, profession, class, or culture.
Heroin is an extremely addictive drug with harsh withdrawal effects. Quitting cold turkey can be difficult and even dangerous. With heroin addiction, seeking professional help is the best answer. Call our addiction specialists today to discuss customized treatment options for yourself or your loved one.
For More Information Related to “Risks Associated with Snorting Heroin (Insufflation)” Be Sure To Check Out These Additional Resources From DrugRehab.org:
- Heroin Addiction And Depression
- Understanding A Heroin Use Disorder
- The Dangers of Using Heroin with Crack Cocaine
- Snorting, Smoking, or Injecting Drugs: Which Gets You Addicted
- The Dangers of Snorting Oxycontin (Oxycodone)
- The Dangers of Snorting Adderall
National Institute on Drug Abuse – America’s Addiction to Opioids: Heroin and Prescription Drug Abuse
PBS – Transforming Opium Poppies into Heroin
National Institute on Drug Abuse – What is Heroin?
Hindawi – The Destructive Capacity of Drug Abuse: An Overview Exploring the Harmful Potential of Drug Abuse Both to the Individual and to Society